Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 30, 2011Anoka County, Isanti County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 30, 2011, 7:31 AM CDT for Anoka County, Isanti County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2011, 7:31 AM CDT (12:31 UTC)
Expired
May 30, 2011, 8:15 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Isanti County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.5 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WWUS83 KMPX 301231
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 AM CDT MON MAY 30 2011

MNZ044-051>053-059>062-301315-
ANOKA-CHISAGO-HENNEPIN-ISANTI-MILLE LACS-RAMSEY-SHERBURNE-WRIGHT-
731 AM CDT MON MAY 30 2011

AT 728 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG 
THUNDERSTORMS ALONG A LINE EXTENDING FROM PEASE TO ELK RIVER TO 
DELANO. THESE STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ELK RIVER.
  PRINCETON.
  CAMBRIDGE.
  ANOKA.
  ST. MICHAEL.
  DALBO.
  HAMEL.
  MAPLE GROVE.
  STANCHFIELD.
  FRIDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4571 9291 4530 9295 4530 9302 4515 9302
      4506 9312 4505 9374 4522 9369 4573 9373
TIME...MOT...LOC 1230Z 252DEG 43KT 4567 9353 4534 9354
          4506 9372

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:16 AM CDT, 15 minutes earlier.

Area forecast discussion, May 30, 7:16 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT MON MAY 30 2011

.DISCUSSION...SENT EARLY AT 138 AM CDT MON MAY 30 2011

CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING
LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN
SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC
MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY
WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS
CENTRAL/N MN.

ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS
PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE
NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING
INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING
THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO
CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z.
CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST
LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX
GRIDS THIS EVENING/OVERNIGHT.

AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY
BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE
DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN
DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60%
COVERAGE ACROSS THE EAST AFTER 06Z-09Z.

SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR
TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON
THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO
LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID
LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE
COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE
MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE
RAINFALL IS EXPECTED.

THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE
CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE
IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH
LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW
FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY
THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF
SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS
CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST
CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE
WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH
THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR
A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT..

&&

.AVIATION... /12Z TAF ISSUANCE/
THE MAIN CHALLENGE TODAY...WILL DEPEND ON THE POSITION OF THE WARM
FRONT. THE FRONT IS FORECAST TO LIFT NORTHWARD INTO NORTHERN
MINNESOTA WELL NORTH OF MOST OF OUR TAF SITES BY MID AFTERNOON.
CEILINGS JUST AHEAD OF THE FRONT...WILL VARY FROM 1500-3500 FEET AGL
WITH PATCHY AREAS CLOSE TO THE VICINITY OF THE FRONT BELOW 1000 FEET
AGL. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHWEST AND
CENTRAL MN THIS MORNING...BUT SHOULD BEGIN TO WADE DOWN AS LOW LEVEL
JET WEAKEN OVER THE AREA. UPPER LEVEL JET OVER CENTRAL PLAINS INTO
NORTH DAKOTA...SHOULD REKINDLE NEW CONVECTION OVER THE EASTERN
DAKOTAS LATER TODAY. THE THUNDERSTORM COMPLEX IS EXPECTED TO ROLL
INTO WESTERN MN INTO THE WESTERN GREAT LAKES TONIGHT. SOUTH OF THE
FRONTAL BOUNDARY ANTICIPATE SCATTERED CLOUDS ROUGHLY AT OR ABOVE
5000 FEET AGL WITH INCREASING SOUTH-SOUTHEAST WINDS 15 TO 25 KNOTS.
A COLD FRONT WILL SWING THROUGH MUCH OF THE FORECAST AREA BY 12Z
TUESDAY. CONDITIONS BECOMING VFR OR LVFR BEHIND THE FRONT.

KMSP...
LOW CLOUDS WILL CONTINUE TO BREAKUP AND DISSIPATE OVER THE AREA THIS
MORNING. SCATTERED CLOUDS AT OR ABOVE 5000 FEET AGL THIS AFTERNOON.
TSRA SHOULD HOLD OFF UNTIL THIS EVENING OR OVERNIGHT.
SOUTHEAST-SOUTH WINDS INCREASING TO 15 TO 25 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 30, 4:35 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT MON MAY 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
435 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 9 AM ACROSS
PORTIONS OF WEST CENTRAL...CENTRAL AND EAST CENTRAL MINNESOTA. THE
MAIN HAZARD WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH.

LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE
THUNDERSTORMS POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN
MINNESOTA OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE
IN WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN
AND CENTRAL MINNESOTA THIS EVENING.

JLT

In the hours before

Special weather statement, May 30, 5:19 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 AM CDT MON MAY 30 2011

MNZ060-061-068-301100-
ANOKA-CARVER-HENNEPIN-
519 AM CDT MON MAY 30 2011

AT 515 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR INDEPENDENCE. THIS STORM WAS MOVING NORTHEAST AT 40
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLE PLAIN.
  MEDINA.
  HAMEL.
  MAPLE GROVE.
  OSSEO.
  BROOKLYN PARK.

LAT...LON 4526 9328 4498 9323 4490 9377 4507 9376
TIME...MOT...LOC 1019Z 243DEG 35KT 4501 9366
Local storm report, May 30, 5:20 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             HUTCHINSON              44.89N 94.37W
05/30/2011  M0.25 INCH       MCLEOD             MN   TRAINED SPOTTER

            MOSTLY PEA SIZE WITH SOME DIME

&&

LRS
Local storm report, May 30, 5:25 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             HANLEY FALLS            44.69N 95.62W
05/30/2011  M0.88 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

JVM
Special weather statement, May 30, 5:40 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 AM CDT MON MAY 30 2011

MNZ059-301130-
WRIGHT-
540 AM CDT MON MAY 30 2011

AT 538 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF HOWARD LAKE. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SMITH LAKE.
  RASSAT.
  MAPLE LAKE.
  BUFFALO.
  SILVER CREEK.
  MONTICELLO.

LAT...LON 4524 9360 4498 9407 4507 9425 4511 9425
      4539 9403
TIME...MOT...LOC 1040Z 218DEG 39KT 4511 9408
Special weather statement, May 30, 6:50 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT MON MAY 30 2011

MNZ051-059-301230-
SHERBURNE-WRIGHT-
650 AM CDT MON MAY 30 2011

AT 647 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF SOUTH HAVEN. THIS STORM WAS MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH HAVEN.
  ANNANDALE.
  RASSAT.
  MAPLE LAKE.
  SILVER CREEK.
  ENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4543 9373 4515 9368 4514 9369 4509 9425
      4530 9425 4532 9419 4531 9417 4533 9414
TIME...MOT...LOC 1150Z 250DEG 31KT 4523 9419
Special weather statement, May 30, 7:31 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 AM CDT MON MAY 30 2011

MNZ044-051>053-059>062-301315-
ANOKA-CHISAGO-HENNEPIN-ISANTI-MILLE LACS-RAMSEY-SHERBURNE-WRIGHT-
731 AM CDT MON MAY 30 2011

AT 728 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PEASE TO ELK RIVER TO
DELANO. THESE STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ELK RIVER.
  PRINCETON.
  CAMBRIDGE.
  ANOKA.
  ST. MICHAEL.
  DALBO.
  HAMEL.
  MAPLE GROVE.
  STANCHFIELD.
  FRIDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4571 9291 4530 9295 4530 9302 4515 9302
      4506 9312 4505 9374 4522 9369 4573 9373
TIME...MOT...LOC 1230Z 252DEG 43KT 4567 9353 4534 9354
          4506 9372

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:55 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood50 min
May 30, 3:17 AM CDTSpecial Weather StatementMPXDouglas, Pope43 min
May 30, 3:23 AM CDTSpecial Weather StatementMPXMcLeod52 min
May 30, 3:42 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright51 min
May 30, 4:20 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey40 min
May 30, 4:23 AM CDTSpecial Weather StatementMPXYellow Medicine52 min
May 30, 4:51 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright54 min
May 30, 4:56 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine64 min
May 30, 5:19 AM CDTSpecial Weather StatementMPXHennepin41 min
May 30, 5:40 AM CDTSpecial Weather StatementMPXWright50 min
May 30, 6:03 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker42 min
May 30, 6:50 AM CDTSpecial Weather StatementMPXWright40 min
May 30, 10:07 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Scott38 min
May 30, 10:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 2 more50 min
May 30, 10:40 AM CDTRiver Flood WarningMPXRedwood11 hr
May 30, 10:40 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine14 days
May 30, 10:40 AM CDTRiver Flood WarningMPXCarver4 days
May 30, 12:47 PM CDTSevere Thunderstorm WarningMPXGoodhue27 min
May 30, 12:56 PM CDTSevere Thunderstorm WarningMPXWashington34 min
May 30, 1:25 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele35 min
May 30, 2:43 AM CDTSpecial Weather StatementMPXBarron47 min
May 30, 10:52 AM CDTSpecial Weather StatementMPXPolk38 min
May 30, 11:45 AM CDTSpecial Weather StatementMPXBarron30 min
May 30, 1:34 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix26 min
May 30, 2:16 PM CDTSpecial Weather StatementMPXDunn44 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk35 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.